The pupillary light reflex: Effects of anesthetics and hyperthermia

K. G. Belani, D. I. Sessler, M. D. Larson, M. A. Lopez, D. E. Washington, M. Ozaki, J. McGuire, B. Merrifield, M. Schroeder

Research output: Contribution to journalArticle

32 Scopus citations

Abstract

Background: The pupillary light reflex often is evaluated in the perianesthetic period to assess drug effects and brainstem function. Mild hypothermia alone or combined with isoflurane does not impair pupillary responses. Although perioperative hyperthermia is less common than hypothermia, abnormal increases in core temperature remain an important thermal disturbance. Accordingly, the pupillary effects of hyperthermia alone and hyperthermia combined with isoflurane and enflurane were evaluated. Additionally, the effects of nitrous oxide on pupillary responses were determined. Methods: The pupillary light reflex was evaluated in 31 nonsurgical volunteers participating in concurrent thermoregulatory studies. Pupillary reflexes were quantified using a portable infrared pupillometer during (1) hyperthermia alone (n = 9), (2) hyperthermia with 0.8% and 1.2% end-tidal isoflurane (n = 8), (3) hyperthermia with 1.7% end-tidal enflurane (n = 5), and (4) inhalation of 60% N2O (n = 9). Results: Mild hyperthermia alone (core temperature 38.5 ± 0.3° C) produced no clinically significant change in the pupillary light reflex. Pupillary responses were decreased markedly with 0.8% isoflurane, 1.2% isoflurane, and 1.7% enflurane when the volunteers were normothermic. Mild hyperthermia combined with isoflurane or enflurane dilated the pupil and increased the amplitude of the light reflex. Sixty-percent nitrous oxide decreased the pupillary reflex only 26 ± 4%. Conclusions: Anesthetic-induced inhibition of the pupillary response to light is reversed partially by core hyperthermia. In contrast to enflurane and isoflurane, 60% N2O has little effect on the pupil.

Original languageEnglish (US)
Pages (from-to)23-27
Number of pages5
JournalAnesthesiology
Volume79
Issue number1
DOIs
StatePublished - 1993

Keywords

  • Anesthetics, inhaled: nitrous oxide
  • Anesthetics, volatile: enflurane
  • Hyperthermia
  • Hypothermia
  • Reflex: pupil

Fingerprint Dive into the research topics of 'The pupillary light reflex: Effects of anesthetics and hyperthermia'. Together they form a unique fingerprint.

  • Cite this

    Belani, K. G., Sessler, D. I., Larson, M. D., Lopez, M. A., Washington, D. E., Ozaki, M., McGuire, J., Merrifield, B., & Schroeder, M. (1993). The pupillary light reflex: Effects of anesthetics and hyperthermia. Anesthesiology, 79(1), 23-27. https://doi.org/10.1097/00000542-199307000-00006